Alert archive / California / Beach Hazards Statements in 2014

Beach Hazards Statement 23, NWS San Diego, CA

October 9, 2014San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Oct 9, 2014, 10:42 AM PDT for San Diego County, California. It took effect at Oct 9, 2014, 11:00 AM PDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2014, 10:42 AM PDT (17:42 UTC)
In effect from
Oct 9, 2014, 11:00 AM PDT
Expired
Oct 10, 2014, 1:00 PM PDT
In force
26 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-767 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WHUS46 KSGX 091742
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1042 AM PDT THU OCT 9 2014

...MINOR TIDAL OVERFLOW POSSIBLE TODAY THROUGH FRIDAY AFTERNOON...

.MORNING HIGH TIDES NEAR 7 FEET THROUGH FRIDAY MAY PRODUCE MINOR
TIDAL OVERFLOW ALONG LOW LYING BEACH AREAS. TIDES WILL DECREASE
THROUGH THE WEEKEND. 

CAZ042-043-100145-
/O.NEW.KSGX.BH.S.0023.141009T1800Z-141010T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1042 AM PDT THU OCT 9 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR MINOR TIDAL OVERFLOW...WHICH IS IN
EFFECT THROUGH FRIDAY AFTERNOON. 

* TIDES...HIGH TIDES OF 6.5 TO 7.5 FEET AROUND 1000 AM TODAY...AND
  FRIDAY AROUND 1037 AM.

* TIMING...DURING TIMES OF MORNING HIGH TIDE TODAY AND FRIDAY.

* IMPACTS...LOCALIZED MINOR FLOODING OF LOW-LYING BEACH
  AREAS...INCLUDING BEACH PARKING LOTS AND ONTO SOME ROADWAYS
  ADJACENT TO THE BEACHES...SUCH AS THE PACIFIC COAST HIGHWAY NEAR
  SUNSET AND SEAL BEACHES IN ORANGE COUNTY. OCEANSIDE...LA
  JOLLA...AND IMPERIAL BEACHES IN SAN DIEGO COUNTY ARE ALSO
  SUSCEPTIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

TS

THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. 
PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK 
ON THE NEW BEACH HAZARDS STATEMENT: 

HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
3 follow-up statements
859 
WHUS46 KSGX 100127
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 PM PDT THU OCT 9 2014

...MINOR TIDAL OVERFLOW POSSIBLE TODAY THROUGH FRIDAY AFTERNOON...

. A MORNING HIGH TIDE NEAR 7 FEET FRIDAY MAY PRODUCE MINOR TIDAL
OVERFLOW ALONG LOW LYING BEACH AREAS. TIDES WILL DECREASE THROUGH
THE WEEKEND.

CAZ042-043-100930-
/O.CON.KSGX.BH.S.0023.000000T0000Z-141010T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
627 PM PDT THU OCT 9 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* TIDES...HIGH TIDE OF 6.5 TO 7.5 FEET FRIDAY AROUND 1037 AM.

* TIMING...DURING THE MORNING HIGH TIDE FRIDAY.

* IMPACTS...LOCALIZED MINOR FLOODING OF LOW-LYING BEACH AREAS... 
  INCLUDING BEACH PARKING LOTS AND ONTO SOME ROADWAYS ADJACENT 
  TO THE BEACHES...SUCH AS THE PACIFIC COAST HIGHWAY NEAR SUNSET 
  AND SEAL BEACHES IN ORANGE COUNTY. OCEANSIDE...LA JOLLA...AND 
  IMPERIAL BEACHES IN SAN DIEGO COUNTY ARE ALSO SUSCEPTIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

SGX
052 
WHUS46 KSGX 100902
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 AM PDT FRI OCT 10 2014

...MINOR TIDAL OVERFLOW POSSIBLE TODAY THROUGH FRIDAY AFTERNOON...

. A MORNING HIGH TIDE NEAR 7 FEET FRIDAY MAY PRODUCE MINOR TIDAL
OVERFLOW ALONG LOW LYING BEACH AREAS. TIDES WILL DECREASE THROUGH
THE WEEKEND.

CAZ042-043-102000-
/O.CON.KSGX.BH.S.0023.000000T0000Z-141010T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
202 AM PDT FRI OCT 10 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...

* TIDES...HIGH TIDE OF 6.2 TO 7.2 FEET AROUND 1030 AM.

* TIMING...DURING THE MORNING HIGH TIDE TODAY.

* IMPACTS...LOCALIZED MINOR FLOODING OF LOW-LYING BEACH AREAS...
  INCLUDING BEACH PARKING LOTS...AND ONTO THE PACIFIC COAST
  HIGHWAY NEAR SUNSET AND SEAL BEACHES IN ORANGE COUNTY.
  OCEANSIDE...LA JOLLA...AND IMPERIAL BEACHES IN SAN DIEGO COUNTY
  ARE ALSO SUSCEPTIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

SS

THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. 
PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK 
ON THE NEW BEACH HAZARDS STATEMENT: 

HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
331 
WHUS46 KSGX 101947
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1247 PM PDT FRI OCT 10 2014

CAZ042-043-102100-
/O.EXP.KSGX.BH.S.0023.000000T0000Z-141010T2000Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1247 PM PDT FRI OCT 10 2014

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 1 PM PDT THIS
AFTERNOON...

TIDES ARE LOWERING...AND HIGH TIDES STARTING TOMORROW SHOULD FALL
BELOW 6.8 FEET...WHICH WILL DIMINISH THE TIDAL FLOODING THREAT
ALONG THE COAST. THUS...THE BEACH HAZARDS STATEMENT WILL BE
ALLOWED TO EXPIRE AT 1 PM. 

$$

THE NATIONAL WEATHER SERVICE WANTS TO HEAR FROM YOU. 
PLEASE VISIT THE FOLLOWING LINK TO GIVE US FEEDBACK 
ON THE NEW BEACH HAZARDS STATEMENT: 

HTTP://WWW.NWS.NOAA.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

HARRISON

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 9, 9:37 AM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 9, 9:37 AM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 AM PDT THU OCT 9 2014

.SYNOPSIS...
NEAR NORMAL HIGHS TODAY AND FRIDAY...WITH A MODERATELY DEEP MARINE
LAYER. WARMER WEATHER AND A SHALLOW MARINE LAYER SATURDAY THROUGH
MONDAY AS HIGH PRESSURE BUILDS ALOFT. COOLER WEATHER BY THE MIDDLE
OF NEXT WEEK AS THE HIGH FLATTENS AND A DEEPER MARINE LAYER AND
STRONGER ONSHORE FLOW DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 9 AM PDT...WATER VAPOR SATELLITE IMAGERY DISPLAYED AN UPPER-
LEVEL LOW MOVING NORTHEAST OVER THE FOUR CORNERS REGION...AND A
WEAK SHORTWAVE RIDGE OVER CENTRAL CALIFORNIA MOVING SOUTHEAST.
VISIBLE SATELLITE SHOWED LOW CLOUDS CLEARING QUICKLY OVER SAN
DIEGO COUNTY...AND A LITTLE SLOWER CLEARING OVER THE INLAND
EMPIRE AND NORTHERN ORANGE COUNTY. THE 09/1200 UTC KNKX SOUNDING
DISPLAYED A 7 DEG C MARINE LAYER INVERSION...WITH THE BOTTOM OF
THE INVERSION JUST UNDER 3000 FT MSL. WINDS WERE MOSTLY WEST TO
NORTHWEST ALONG THE COLUMN...WITH THE EXCEPTION OF SOUTHERLY
WINDS NEAR THE SURFACE DUE TO A COASTAL EDDY.

MARINE LAYER CLOUDS WILL CONTINUE TO CLEAR THIS MORNING...MAKING
WAY FOR CLEAR SKIES INLAND TODAY...WITH SOME PATCHY LOW CLOUDS
LINGERING ALONG THE COAST...AND A FEW SMALL CUMULUS CLOUDS
POSSIBLE OVER MOUNTAIN PEAKS THIS AFTERNOON. HIGHS WILL BE NEAR
NORMAL FOR EARLY TO MID OCTOBER...WITH 70S ALONG THE COAST...80S
INLAND...80S AND 90S IN THE DESERTS AND 60S AND 70S IN THE HIGHER
MOUNTAIN ELEVATIONS.

THE UPPER-LEVEL SHORTWAVE RIDGE CURRENTLY OVER CENTRAL CA WILL
MOVE SOUTHEAST OVER SOUTHWEST CA THROUGH FRIDAY. THIS WILL CREATE
A SLIGHTLY SHALLOWER MARINE LAYER FRIDAY MORNING. HIGHS ON FRIDAY
WILL BE A FEW DEGREES WARMER COMPARED TO TODAY. A SHORTWAVE TROUGH
WILL QUICKLY TRAVERSE ACROSS SOUTHWEST CA FROM THE NORTHWEST ON
SATURDAY AS A STRONG UPPER-LEVEL RIDGE TRAILS BEHIND. HEIGHTS ARE
NOT FORECAST TO LOWER SIGNIFICANTLY ENOUGH TO DEEPEN THE MARINE
LAYER WITH THE PASSAGE OF THE TROUGH. HOWEVER...A FEW HIGH CLOUDS
WILL BE POSSIBLE AS IT MOVES ACROSS THE REGION. AN UPPER-LEVEL LOW
WILL BREAK APART FROM THE JET STREAM AND HOVER OFFSHORE TO OUR
SOUTHWEST THROUGH THE MIDDLE OF NEXT WEEK. A STRONG UPPER- LEVEL
RIDGE WILL BUILD JUST OFFSHORE OF NORTHERN CALIFORNIA LATE
SATURDAY...AND PUSH SOUTH THROUGH EARLY NEXT WEEK. ALTHOUGH THE
RIDGE WILL NOT BE CENTERED OVER SOUTHERN CALIFORNIA...A BUMP IN
HIGH TEMPERATURES WILL OCCUR SATURDAY THROUGH MONDAY AS 500 MB
HEIGHTS BUILD TO AROUND 590 DM BY MONDAY. THE HIGHER
HEIGHTS...WEAK OFFSHORE FLOW...AND NORTH TO EASTERLY FLOW ALOFT
WILL MAKE MONDAY THE WARMEST DAY WEST OF THE MOUNTAINS...WITH 850
MB TEMPS NEAR 21 DEG C CREATING HIGHS AROUND 5 TO 10 DEG F ABOVE
NORMAL. THE MARINE LAYER WILL BECOME SHALLOW DURING THE
PERIOD...WITH NIGHT AND MORNING LOW CLOUDS AND FOG BEING
RESTRICTED TO THE COAST.

HIGH TEMPERATURES WILL BEGIN TO LOWER COME TUESDAY AS THE RIDGE
FLATTENS...AND ZONAL FLOW DEVELOPS ACROSS THE WEST COAST. THE
MARINE LAYER WILL DEEPEN WITH NIGHT AND MORNING LOW CLOUDS AND FOG
REACHING THE INLAND VALLEYS...AND BREEZY WESTERLY WINDS DEVELOPING
IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. HIGHS WILL LOWER TO
SLIGHTLY BELOW NORMAL BY WEDNESDAY AND THURSDAY.

&&

.AVIATION...
091515Z...LOW CLOUDS WILL CONTINUE TO DISSIPATE THROUGH
MID-MORNING...THOUGH SOMEWHAT SLOWLY IN THE INLAND EMPIRE. A SIMILAR
CLOUD DECK WITH BASES AROUND 2000 FEET MSL AND TOPS UP TO 3000 FEET
WILL DEVELOP AND MOVE INTO COASTAL AIRPORTS AROUND 02-04Z THIS
EVENING AND INTO VALLEYS OVERNIGHT. VISIBILITY WILL NOT BE AN ISSUE
FOR THE MOST PART...ONLY DROPPING BELOW 6SM ALONG THE INLAND EXTENT
OF THE LOW CLOUDS FAR INLAND. OTHERWISE...MOSTLY CLEAR SKIES AND
UNRESTRICTED VIS THROUGH TONIGHT.

&&

.MARINE...
815 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH TUESDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JJT
AVIATION/MARINE...TS

Nearby

Beach Hazards Statements in California, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.